What was the most likely cause of the epileptic seizures?


#1

A 24-year-old patient was admitted to hospital with acute asthma for the fourth time in the past six years. The asthma was usually precipitated by a coryzal illness or exposure to allergens. There was no other past medical history of note. The patient usually inhaled ventolin as required, salmeterol inhaler twice daily, becotide inhaler twice daily and had recently been prescribed aminophylline 450 mg twice daily. On admission she had a bilateral wheeze. The PEFR was 200 l/min. The oxygen saturation on air was 86% and on 28% oxygen it was 94%. The chest X-ray revealed hyperinflated lungs. The patient was commenced on nebulized bronchodilators, prednisolone 30 mg daily and amoxycillin. The following day she developed a rash therefore the amoxycillin was substituted with erythromycin.
The patient improved significantly over the next 48 hours but then suffered three successive grand mal seizures, which necessitated ventilation.

What was the most likely cause of the epileptic seizures?

a. Hypoxia.
b. Meningitis.
c. Benign intracranial hypertension.
d. Theophylline toxicity.
e. Herpes encephalitis.

Answer:

The question tests the candidate’s knowledge about drugs interacting with aminophylline and inhibiting its metabolism. With respect to the treatment of lower respiratory tract infections, both quinolone and macrolide antibiotics (e.g. ciprofloxacin, erythromycin respectively) inhibit aminophylline metabolism. Features of theophylline toxicity include nausea, vomiting, hypotension, cardiac arrhythmias and seizures. Other drugs that inhibit the metabolism of theophylline include cimetidine, propranolol, allopurinol, thiobendazole and the contraceptive pill. In the context
of asthma, hypokalaemia (sometimes a consequence of nebulized salbutamol) is also associated with theophylline toxicity. Symptoms do not usually occur until plasma theophylline concentrations exceed 20 mg/l. The most adverse effects of theophylline toxicity, such as cardiac arrhythmias and seizures, generally occur at plasma theophylline levels >40 mg/l. The management of theophylline toxicity is usually supportive. In patients who have taken an overdose, the aim is to prevent absorption in the stomach. There are three main strategies in the management of theophylline toxicity (shown below):
Strategy 1 (if patient is stable) • Gastric lavage followed by oral activated charcoal administration is effective. Strategy 2 • Treat arrhythmias with beta-blockers; unfortunately many patients taking theophylline for therapeutic reasons have contraindications to beta-blockers. In these patients lignocaine may be used for ventricular arrhythmias and verapamil for supraventricular arrhythmias including atrial fibrillation. • Treat seizures with diazepam or barbiturates; phenytoin is not very effective. Strategy 3 (rarely required) • Haemodialysis is very effective in treating life-threatening toxicity, i.e. patients with a plasma theophylline level of >100 mg/l who have profound hypotension, fatal cardiac arrhythmias and seizures. Age and concomitant hepatic disease are important factors in relation to prognosis with theophylline toxicity. Patients aged >60 years with liver disease may be dialysed at theophylline levels of around 60 mg/l.